[Skip to Navigation]
[Skip to Navigation Landing]
Views 559
Citations 0
Observation
August 2017

Occurrence of Acute Cerebellar Syndrome After Topical Application of Fluorouracil

Author Affiliations
  • 1Division of Dermatology, Vanderbilt University School of Medicine, Nashville, Tennessee
  • 2Harvard Medical School, Boston, Massachusetts
  • 3Vanderbilt University School of Medicine, Nashville, Tennessee
JAMA Dermatol. 2017;153(8):831-832. doi:10.1001/jamadermatol.2017.0726

Localized discomfort and phototoxic effects are common adverse effects of topical fluorouracil therapy. When the drug is administered systemically, acute cerebellar syndrome may occur, characterized by headache and ataxia. We report identical transient cerebellar findings from its topical application.

A man in his 60s was treated for extensive scalp actinic keratoses with fluorouracil cream applied twice daily, massaging this onto the skin in the morning after showering and onto dry skin each evening. Only minimal scalp tenderness occurred after 2.5 weeks. After 3.5 weeks, the patient experienced severe headaches and awoke in the morning with marked unsteadiness on his feet, altered coordination in gait, and dizziness. No other neurological findings were noted. Diagnostic testing was deferred, and fluorouracil treatment was stopped. All signs and symptoms resolved within 8 hours of treatment cessation without any intervention other than acetaminophen. At last follow-up, 23 months later, he had experienced no recurrence. Dihydropyrimidine dehydrogenase (DPD) deficiency, a known risk factor for fluoropyrimidine toxic effects, was ruled out by DPYD targeted and whole gene sequencing.

×